Published on August 28, 2020
How Can Multiple Myeloma Patients Manage the Side Effects of Belanatamab Mafodotin (Blenrep)?
What is belanatamab mafodotin also known as Blenrep? How does it work in treating myeloma and who is it right for? Does it have side effects that can be managed? Host and myeloma patient Cindy Chmielewski gets the answers to these questions from Dr. Cesar Rodriguez of Wake Forest Baptist Health and Dr. Natalie S. Callander from the University of Wisconsin School of Medicine and Public Health. Watch to hear the full discussion.
Transcript | Managing the Side Effects of Blenrep for Myeloma
What can Blenrep do for Myeloma Patients?
I guess it was not yesterday but the day before we had a new approval in the myeloma space belantamab mafodotin (Blenrep) - I'm glad it's not that long name anymore. So, Dr. Rodriguez can you talk a little belantamab mafodotin or its new name? Share its new name - hopefully it will be easier - and maybe something about its mechanism of action.
So in a nutshell it's basically a fortified antibody therapy that has the ability to help guide the immune system to attack the cells that have BCMA expressed on its surface, but at the same time has the ability to... it has in its pocket a little a drug that it can be delivered where it gets attached to. This BCMA surface marker is mainly found in plasma cells and myeloma cells, although it is still found in small quantities in other parts of the body.
So you're kind of getting more bang for your buck, you're getting two drugs or two things for the price of one-
Named Belamaf. Okay, and who is indicated for? Is it for relapsed refractory, newly diagnosed? Is there a certain population?
It's currently... it got the FDA approval two days ago for people with relapsed refractory disease who have had four prior lines of therapy, and they must have received either an image so lenalidomide (Revlimid) or pomalidomide (Pomalyst) proteasome inhibitor, whether it be bortezomib (Velcade), carfilzomib (Kyprolis), or ixazomib (Ninlaro) and CD38 antibodies. So, whether it be daratumumab (Darzalex) or isatuximab (Sarclisa) and... so this is for relapsed refractory patients. There are ongoing clinical trials right now testing in earlier phases of myeloma and with different combinations, and it's also being tested in newly diagnosed patients that are transfer eligible. But just to make a point the FDA approval that was released two days ago is belantamab as a single agent every three weeks and it's an IV infusion.
So it's once every three weeks IV, Do you happen to know how long that IV infusion is?
Yes, it's a 30-minute infusion.
Assessing the Side Effects of Blenrep Treatment
The biggest side effect besides the one we're going to talk about which is keratopathy has been thrombocytopenia, which means the low platelets and that's been relatively easy to manage. Keratopathy refers to somewhat appears to be some corneal irritation caused by accumulation of the drug, and there can be some loss of what are the surface cells that are part of the cornea and that can lead to symptoms that include things like dry eyes or blurry vision. If it becomes more advanced sometimes patients will complain of things like a little bit of discomfort with bright lights what we call photophobia, and sometimes there could be some people who even complain of some discomfort.
Right now, this keratopathy is something that for patients who will be starting on Blenrep, I believe which is the going to be the trade name, we are going to expect that patients will need some periodic evaluation by an eye doctor, either an ophthalmologist or an optometrist. In the studies what we've done to manage the side effect if it appears is typically hold the drug or lower the dose of the drug, and for most people who've had the side effect at least in my experience it resolves and so the patients can go back to treatment. Not very many patients in the trial that was published a few months ago had to quit permanently because of this side effect, but I think it's definitely for our patients and I think for providers who are prescribing it, I think you're going to have to learn how to get a little bit of a handle on how to understand this and ask patients specifically if they're having those symptoms.
Okay, and would like eyedrops or anything be helpful?
Yeah, we do recommend right now we use a lubricating eyedrops, there was a small number of patients who were tested to see whether steroid eyedrops might make a difference or might prevent the development of that and that does not appear to be particularly helpful. There is a recommendation also if people wear contacts on a regular basis they may not want to wear those when they're getting this drug. I think that you'll probably see in the future some investigation and maybe different dosing schedules and as Dr. Rodriguez mentioned this drug is probably for sure going to be combined with lots of our other drugs that we use normally to try to come up with what the best combination might be.
I think... just to add to Dr. Rodriguez remarks on the... he's absolutely right that if a patient starts to have some ocular toxicity, if the drug is maybe not interrupted or the dose isn't lowered if it's continued, there really could be some issues so that's why I think they want to make sure that the prescribers too have enough experience to know that, "Hey, I need to maybe stop, I need to talk to my eye doctor," Of colleague I need to tell the patient, "Hey, we're going to hold off on dosing you this three weeks." At least in the studies that have been done that three weeks cycle has been maintained so in other words if you come in for a visit and we deem that your eyes are not... that there has been some changes then we hold the dose, but we don't repeat it like a week after we wait for a whole three weeks before we have you come in and get it again, at least that's what's been done in all the studies.
The eye exam every three weeks is to help assess visual acuity. That might be an indication that something more serious or more side effects are to come if we don't do something about it, and that's probably when we have to hold the treatment and if it's very serious reduce the dose and future dosing. But those are the... I would say the most common symptoms would be the dry eye, the little grainy sensation and slight changes in how well your visual acuity is, which can sometimes be confused also with steroids if the patients are getting steroids as part of the pre-med and some people are very sensitive to them and have blurry vision for the following day or two. So that's why it's important to have the eye doctor on board.
Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.